Long-term use of aspirin may lead to a higher risk of developing Crohns disease, an illness that leads to inflammation and swelling throughout the digestive system, according to findings presented at the annual Digestive Disease Week conference.
Previous studies have found that aspirin use can lead to irritation of the bowel tissue, and to determine how it affects the risks of Crohns disease, researchers observed 200,000 individuals aged 30 to 74 years over the course of four years. After several follow-ups with the participants, the team discovered that many individuals had developed the disorder.
After considering several factors, the researchers found that people who took the drug consistently for at least one year were five times more likely to develop the illness. However, taking aspirin over a long period of time didnt change the development of ulcerative colitis, which is an illness similar to Crohns.
The investigators concluded that further research will be needed in order to find the connection between aspirin use and the digestive system condition.
In 2002, approximately 14 million people in the U.S. are hospitalized with digestive system diseases, according to the National Digestive Disease Information Clearinghouse.